Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 3, NWS Tucson, AZ

June 11, 2016Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 11, 2016, 2:57 PM MST for Pinal County, Arizona. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 2:57 PM MST (21:57 UTC)
Expired
Jun 11, 2016, 3:15 PM MST
In force
18 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 95 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS55 KTWC 112157
SVRTWC
AZC021-112215-
/O.NEW.KTWC.SV.W.0003.160611T2157Z-160611T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 315 PM MST

* AT 256 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR WINKELMAN...AND MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAYDEN...WINKELMAN...DUDLEYVILLE AND ARAVAIPA CREEK PRESERVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3304 11053 3284 11065 3289 11086 3308 11084
      3299 11078 3299 11077 3304 11072 3307 11072
      3308 11071
TIME...MOT...LOC 2156Z 196DEG 6KT 3294 11074 

$$
1 follow-up statement
366 
WWUS55 KTWC 112216
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
316 PM MST SAT JUN 11 2016

AZC021-112226-
/O.EXP.KTWC.SV.W.0003.000000T0000Z-160611T2215Z/
PINAL AZ-
316 PM MST SAT JUN 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3304 11053 3284 11065 3289 11086 3308 11084
      3299 11078 3299 11077 3304 11072 3307 11072
      3308 11071
TIME...MOT...LOC 2207Z 196DEG 6KT 3294 11074 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:15 AM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 11, 9:15 AM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
915 AM MST SAT JUN 11 2016

.SYNOPSIS...Expect scattered showers and thunderstorms from Tucson
eastward into this evening. A few thunderstorms may occur near the
New Mexico border Sunday followed by dry conditons Monday through
Friday. Daytime temperatures will remain near normal or a few
degrees below normal through Tuesday, then hotter temperatures
return Wednesday through Friday.

&&

.DISCUSSION...11/12Z Univ of AZ WRF-NAM and several HRRR solutions
suggest that showers/tstms will develop near the Tucson metro area
eastward/southward later this morning into early this afternoon.
These cells will then move quickly nwd/newd, with the main concern
for potentially damaging wind gusts. The bulk of these showers/
tstms will end this evening.

There are no updates planned at this time. Please refer to the
additional sections for further detail.

&&

.AVIATION...VALID THRU 12/18Z.
Isolated to scattered TSRA/SHRA from KTUS vicinity ewd/swd into this
evening, then isolated -TSRA/-SHRA mainly near the New Mexico border
late tonight into Sunday morning. Brief wind gusts to around 45 kts
will occur with the stronger thunderstorms. Otherwise, cloud decks
from Tucson eastward will range from 7k-10k ft msl. Clear skies or
scattered clouds above 15k ft msl west of KTUS into Sunday morning.
Surface wind this afternoon wly/swly at 12-18 kts with gusts to 25
kts. Surface wind mainly less than 10 kts at other times except near
thunderstorms. Aviation discussion not updated for TAF ammendments.

&&

.FIRE WEATHER...Expect scattered thunderstorms into this evening,
especially from Tucson east and south. Isolated thunderstorms Sunday
afternoon will occur mostly near the New Mexico border. Dry
conditions will then prevail Monday through Friday. Daytime
temperatures will be a few degrees below normal into early next
week, then hotter temperatures return Wednesday into next Friday.

&&

.PREV DISCUSSION /234 AM MST/...Precipitable water values remain
well above mid-June normals this morning with values mostly in the
1.00"-1.50" range. Water vapor imagery showed an upper level low
approaching southern CA. Drier air will start to push in from the
west as the day progresses, but enough will be around across the
eastern 2/3rds of the area for isolated valley/scattered mountains
showers and thunderstorms. Precipitable water values are forecast to
be below 1" on Sunday with a slight chance of storms relegated to
the White mountains. High temperatures this weekend will remain
several degrees below normal.

Upper level trof will push across the state on Monday providing
slightly cooler daytime temperatures and further drying of the
atmosphere.

Upper ridge strengthens over the area Tuesday through Friday
resulting in warmer daytime high temperatures.

Outside of this forecast package are likely hotter daytime
temperatures as the upper ridge continues to strengthen over the
area. Highs next weekend could rival what occurred earlier this
month.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 11, 2:15 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT JUN 11 2016

AZZ504>506-112200-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
215 PM MST SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 300 PM MST...

AT 214 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CASAS ADOBES...OR NEAR MARANA...MOVING NORTH AT 12 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. VERY HEAVY
RAINFALL AS WELL.

LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...MARANA...CASAS ADOBES...TORTOLITA...
FLOWING WELLS...DOVE MOUNTAIN...
SAGUARO NATIONAL PARK WEST AND PICTURE ROCKS.

LAT...LON 3225 11103 3227 11122 3250 11124 3251 11097
TIME...MOT...LOC 2114Z 186DEG 6KT 3234 11111

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:22 PM MSTSpecial Weather StatementTWC23 min
Jun 10, 5:48 PM MSTSpecial Weather StatementTWC42 min
Jun 10, 5:57 PM MSTSpecial Weather StatementTWC48 min
Jun 10, 6:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jun 10, 6:28 PM MSTSpecial Weather StatementTWC47 min
Jun 11, 2:15 PM MSTSpecial Weather StatementTWC45 min
Jun 11, 2:18 PM MSTSevere Thunderstorm WarningTWCPima, Pinal27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.